Format

Send to

Choose Destination
Ann Oncol. 2013 Feb;24(2):350-5. doi: 10.1093/annonc/mds290. Epub 2012 Oct 4.

Prospective study to assess fluid accumulation and tenosynovial changes in the aromatase inhibitor-induced musculoskeletal syndrome: 2-year follow-up data.

Author information

1
Department of Obstetrics and Gynecology, KU Leuven, Leuven, Belgium.

Abstract

BACKGROUND:

Aromatase inhibitors (AIs) frequently lead to the AI-induced musculoskeletal syndrome (AIMSS). Looking into its pathophysiology, 6 months of AI therapy thickens the tendon sheath with intra-articular fluid (IAF) retention and loss of grip strength. We here report 24-month follow-up data.

PATIENTS AND METHODS:

A prospective cohort study of 33 postmenopausal breast cancer patients received adjuvant endocrine therapy; 27 received an AI and 6 received tamoxifen. At baseline, 6 and 24 months patients had a rheumatologic examination, including a grip strength test, and magnetic resonance imaging of both hands and wrists. The primary end point was tenosynovial changes; secondary end points were changes in morning stiffness, grip strength and IAF.

RESULTS:

Twenty-three AI and 5 tamoxifen patients completed all investigations. Between month 6 and 24, IAF further increased in AI users (P = 0.04) but not in tamoxifen users, and grip strength further decreased in both groups. The worsened tenosynovial changes were strongly correlated with a decrease in grip strength. At 24 months, morning stiffness continued to be present in over a third of AI users.

CONCLUSION:

AIMSS represents a substantial problem in breast cancer patients. It is associated with tenosynovial changes, IAF retention, joint stiffness and loss of grip strength that do not improve with prolonged use.

PMID:
23038762
DOI:
10.1093/annonc/mds290
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center